Wyoming, 2019

High Wind in Wyoming, May 23 to 24, 2019

May 23 to 24, 2019 · NWS CYS · 6 events in 5 counties and zones

High winds were felt as a reverse gradient flow contrary to the normal gap wind events across the region flowed into the area. Strongest winds were felt across the North Snowy Range Foothills.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were felt as a reverse gradient flow contrary to the normal gap wind events across the region flowed into the area. Strongest winds were felt across the North Snowy Range Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 10:59 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, May 23, 10:59 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1159 AM MDT Thu May 23 2019

.UPDATE...
Issued at 1133 AM MDT Thu May 23 2019

...Please see latest 18Z aviation discussion...

&&

.SHORT TERM...(Today and tonight)
Issued at 443 AM MDT Thu May 23 2019

Current low pressure system affecting our forecast area is
centered over the triple point of AZ/CA/NV border lifting north-
northeast. As additional moisture is advected in, precipitation
chances will increase once more primarily for the afternoon and
evening period but temperatures will be on the warmer side in the
40s and 50s for many keeping only the higher elevations in the
mountains as snow with rain elsewhere. Upwards of close to a
quarter of an inch of liquid precipitation possible through today
on top of an already saturated soil.

Main concern for today in terms of the precipitation will be the
possibility of rain on snow from the SE WY mountains to the Pine
Ridge across the NE Panhandle. Potential for rapid snowmelt from
rain in addition to saturated soil will likely lead to some area
streams rapidly rising warranting the need for flood products.
Flood Advisory remains in effect for the White River from Whitney
to the SD/NE state line where the gauge there has remained steady
in minor flood stage overnight.

Temperatures for the overnight period will be from the low to
upper 30s with precipitation slowly diminishing as a low pressure
system lifts into the Dakotas with downslope flow drying things
out.

.LONG TERM...(Friday through Wednesday)
Issued at 443 AM MDT Thu May 23 2019

With downslope flow in between systems, precipitation chances
across the High Plains are dry for Friday late morning and
afternoon with some minor forcing and moisture for showers and
thunderstorms across Carbon County with snow across the Snowy and
Sierra Madre Ranges. New snow accumulation of up to 2 inches
possible.

Otherwise some minor vorticity advection and diurnal heating
should suffice to form some isolated to scattered elevated
showers and non-severe thunderstorms in the afternoon of Saturday
and Sunday before a Pacific low drops across Utah Monday into our
forecast area on Tuesday for another round of thunderstorms some
possibly severe given warm daytime temps into the upper 50s to mid
60s and dewpoints in the 40s. Warm 850 and 750 temperatures should
limit snow primarily to the mountains with rain in the valleys and
high plains through Tuesday evening as the upper level low ejects
into the central plains. GFS is more progressive over the EURO
regarding the ejection of the mid level low into the central
plains. Should the system move out faster northwest flow will cool
things off as moisture flow is cut off for dry conditions but if
the slower progression holds lingering showers and thunderstorms
will continue into Wednesday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu May 23 2019

Lots of low clouds today across the area keeping ceilings at MVFR
thresholds for most of the TAF sites. As an upper level system
moves east northeast, vorticity advection will increase rising
motion over the area. This forcing combined with lots of moisture
at the surface will bring rain and snow chances this afternoon and
tonight. This will bring ceilings for all sites down to MVFR.
Depending on where heavier precipitation develops, a few sites
could also get down to IFR.

&&

.FIRE WEATHER...
Issued at 331 AM MDT Thu May 23 2019

Fire weather concerns will remain low through the period with the
recent precipitation and a period of unsettled weather with almost
daily chances of afternoon showers and thunderstorms. Saturday and
Sunday will have the lowest forecasted Min RHs from the mid 20s in
Carbon County to the mid 30s across the WY High Plains. Wind gusts
over the weekend will generally be in the mid to upper teens.

&&

.HYDROLOGY...
Issued at 342 AM MDT Thu May 23 2019

With the recent wet, heavy snowfall across the area, initial
reports have area streams and creeks on the rise with portions of
the White River out its banks at Hwy 385. The White River sensor
at the NE/SD border has plateaued in minor flood stage this
morning but over a foot of snow depth along the Pine Ridge of the
recent wet, heavy snow will continue feeding into the tributaries
considering the limited soil capacity for additional moisture. A
Flood Advisory remains in effect until 9 AM this morning but
considering the ongoing impacts and little expected relief given
an active wet pattern in the forecast may likely need to be
extended. Biggest concern going forward with the active pattern
will be the possibility of rain on snow from the mountain ranges
to the Pine Ridge in NE. Depending on rates and intensity further
flooding concerns remain for rapid rises in area rivers and
streams besides the White River.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CW
SHORT TERM...WM
LONG TERM...WM
AVIATION...CW
FIRE WEATHER...WM
HYDROLOGY...WM
Hazardous weather outlook, May 23, 3:47 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
447 AM MDT Thu May 23 2019

NEZ003-019>021-054-055-095-096-WYZ101>119-241100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
447 AM MDT Thu May 23 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and isolated thunderstorms in the valleys with
light snow showers over the mountains possible. Storms should
remain non-severe. Area streams could be on the rise given ongoing
snowmelt and potential for rain on snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and isolated thunderstorms are possible mainly
over the weekend into early next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-241100-
Dawes-
447 AM MDT Thu May 23 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Flood advisory continues for the White River from Whitney to the
SD/NE state line from recent snowmelt and rainfall event this
week. Please see flood advisory product for additional information.

Scattered showers and isolated thunderstorms possible. Storms
should remain non-severe. Area streams could be on the rise given
ongoing snowmelt and potential for rain on snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and isolated thunderstorms are possible mainly
over the weekend into early next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 10:45 AM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1145 AM MDT Thu May 23 2019

WYZ116-232000-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1145 AM MDT Thu May 23 2019

Areas of fog, some of it dense, will be over the summit area east
of Laramie into early this afternoon. This includes Interstate 80
from roughly mile markers 321 to 340. Visibilities around one-
quarter mile have been noted in this are late this morning.

Motorists are advised to be prepared for these low visibilities
and slow down as needed.
Special weather statement, May 23, 11:01 AM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1201 PM MDT Thu May 23 2019

WYZ110-232015-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1201 PM MDT Thu May 23 2019

Locally strong winds will affect the area into early this
afternoon. Sustained winds of 25 to 35 mph will occur in some
spots along Interstate 80 with local gusts over 50 mph,
especially from miles markers 250 to 255. The winds should ease
slowly this afternoon.

Motorists are advised to be prepared for the locally strong winds
and drive with extra caution.
Special weather statement, May 23, 11:29 AM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1229 PM MDT Thu May 23 2019

WYZ110-115-232030-
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler,
and Laramie
1229 PM MDT Thu May 23 2019

Locally strong winds will affect the area into early this
afternoon. Sustained winds of 25 to 35 mph will occur in some
spots along Interstate 80 with local gusts over 50 mph,
especially near Laramie and from mile markers 250 to 255. The
winds should ease slowly this afternoon.

Motorists are advised to be prepared for the locally strong winds
and drive with extra caution.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Laramie Valley

When
May 23, 1:38 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
May 23, 10:35 PM MST to May 24, 1:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Foote Creek or three miles northwest of Arlington measured the reported wind gust. Several other sensors along Interstate 80 had measured gusts from the upper 50 to mid 60 mph range.

High Wind, Upper North Platte River Basin

When
May 24, 2:20 AM MST to 3:40 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Skyline along Highway 230 measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
May 24, 3:30 AM MST to 1:16 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, South Laramie Range

When
May 24, 7:20 AM MST to 10:15 AM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Pumpkin Vine or three miles southeast of Tie Siding measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
May 24, 10:00 AM MST to 12:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816871, 816870, 816873, 816875, 816874, 816872.